Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 290, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 6, 2017, 6:35 PM CDT for Mitchell County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 6:35 PM CDT (23:35 UTC)
- Expired
- Oct 6, 2017, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:40 PM CDT | HAIL 1.75 | 2 N Hunter, KS | HAIL UP TO GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
545
WUUS53 KGID 062335
SVRGID
KSC123-070015-
/O.NEW.KGID.SV.W.0290.171006T2335Z-171007T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
635 PM CDT FRI OCT 6 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Mitchell County in north central Kansas...
* Until 715 PM CDT
* At 635 PM CDT, a severe thunderstorm was located over Victor, or 17
miles southwest of Beloit, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Beloit, Tipton, Asherville, Simpson, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.
&&
LAT...LON 3936 9849 3952 9793 3922 9793 3922 9849
TIME...MOT...LOC 2335Z 251DEG 20KT 3927 9831
HAIL...1.50IN
WIND...60MPH
$$
ADP2 follow-up statements
468
WWUS53 KGID 062348
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
648 PM CDT FRI OCT 6 2017
KSC123-070015-
/O.CON.KGID.SV.W.0290.000000T0000Z-171007T0015Z/
Mitchell KS-
648 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MITCHELL COUNTY...
At 646 PM CDT, a severe thunderstorm was located near Victor, or 13
miles southwest of Beloit, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 640 PM CDT...golf ball size hail was
reported 2 miles north of Hunter. At 643 PM CDT...golf ball
size hail was reported on the Lincoln and Mitchell County
line south of Hunter.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Beloit, Tipton, Asherville, Simpson, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
&&
LAT...LON 3936 9849 3952 9793 3922 9793 3922 9849
TIME...MOT...LOC 2346Z 251DEG 20KT 3929 9823
HAIL...1.75IN
WIND...60MPH
$$
ADP948
WWUS53 KGID 062356 CCA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
656 PM CDT FRI OCT 6 2017
KSC123-070015-
/O.COR.KGID.SV.W.0290.000000T0000Z-171007T0015Z/
Mitchell KS-
656 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MITCHELL COUNTY...
At 656 PM CDT, a severe thunderstorm was located near Victor, or 11
miles south of Beloit, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Beloit, Tipton, Asherville, Simpson, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
&&
LAT...LON 3936 9849 3952 9793 3922 9793 3922 9849
TIME...MOT...LOC 2346Z 251DEG 20KT 3929 9823
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:28 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Oct 6, 3:28 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Hastings NE 328 PM CDT Fri Oct 6 2017 .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri Oct 6 2017 Clouds, drizzle and even a little light fog has persisted this afternoon. A surface boundary has been drifting to the south through the day and is in the vicinity of the Kansas/Nebraska state line. In north central Kansas this afternoon, there has been some clearing in the far southeast part of the forecast area and just to the south and east. The combination of the boundary and clearing line will be the focus for thunderstorms this afternoon and evening. There is an upper level wave moving through the area through tonight. Even if the front and clearing line will be the main focus for thunderstorms, the upper level wave will also help to get a few thunderstorms going. Therefore have the highest PoPs in the east/southeast part of the area, but there should be a few across the area. There is around 2000 j/kg of MUCAPE and good shear during the evening so there is a chance for some strong to severe thunderstorms across the southeast part of the forecast area. In addition to hail and wind there could be some areas with heavy rain. Will keep the flood watch going through the evening. Have kept a few lingering showers Saturday morning in the east, but it should be moving out early in the morning. Behind the precipitation, the skies should clear out and become mostly sunny. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri Oct 6 2017 Saturday night through Sunday there will be a break between systems. There will be seasonable temperatures and some sunshine. A weak cold front will move through the area Sunday but temperatures will still be fairly seasonable. By Sunday night there is an upper level wave that moves through and there is a chance for some showers. After the precipitation moves out Monday night into Tuesday, cooler air settles into the area. A surface high will settle into the area and there will be temperatures in the mid 30s for much of the area. There could be a little frost in the northwest part of the forecast area. By Wednesday the surface high moves to the east and temperatures start to warm up a little. The period Wednesday night through Friday there is southwest flow across the area. There are a few mainly weak waves that move through and the models have different depictions of what is going to happen. There are a few small parts of the area that will have a few showers as temperatures slowly warm back up. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1210 PM CDT Fri Oct 6 2017 The first few hours will be the most challenging part of the forecast. Observations around the terminals have ceilings varying from 300 ft to 1600 ft and visibilities from nearly a mile to 10 miles. Although the terminals have some higher ceilings or visibilities at this time, there is enough of the lower readings around that they probably will not continue that good. The next concern will be when the lower ceilings move out. They should start to move east of the terminals around midnight tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Flood Watch until 1 AM CDT Saturday for NEZ064-076-077-085>087. KS...Flood Watch until 1 AM CDT Saturday for KSZ006-007-018-019. && SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB
Hazardous weather outlook, Oct 6, 3:28 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Fri Oct 6 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms will be possible across much of the outlook area this evening. The strongest storms will be to the southeast of a line from Geneva, Nebraska, to Phillipsburg, Kansas. Hail to the size of golf balls and wind gusts around 60 mph will be the primary threats. In addition...A flood watch is in effect through late tonight for areas along and southeast of a line extending from York, NE to Osborne, KS. Please see the latest flood watch for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low temperatures are expected to dip into the mid 30s Tuesday morning. The coolest temperatures are generally expected west and north of the tri-cities...where some patchy frost may develop. Make plans to cover or move sensitive vegetation if you live across this area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible primarily southeast of the tri-cities late this afternoon and evening. Any reports of hail... strong thunderstorm wind gusts...or localized flooding are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Oct 6, 5:49 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Hastings NE 549 PM CDT FRI OCT 6 2017 KSZ017-062330- Rooks KS- 549 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS COUNTY UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Zurich, or 16 miles north of Yocemento, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Plainville and Codell. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3913 9949 3918 9952 3939 9905 3913 9905 TIME...MOT...LOC 2249Z 243DEG 23KT 3914 9938 ADP
Special weather statement, Oct 6, 6:11 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
611 PM CDT FRI OCT 6 2017
NEZ087-062345-
Thayer NE-
611 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 27 miles north of Belleville, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hebron, Alexandria, Belvidere and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4010 9762 4026 9772 4035 9752 4035 9737
4014 9737
TIME...MOT...LOC 2311Z 243DEG 23KT 4021 9759
ADPLocal storm report, Oct 6, 6:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 15 WSW HUNTER 39.16N 98.67W
10/06/2017 E1.00 INCH OSBORNE KS PUBLIC
HAIL UP TO QUARTER SIZE...MOST IS NICKELS OR
SMALLER.
&&
PFANNKUCHSpecial weather statement, Oct 6, 6:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
624 PM CDT FRI OCT 6 2017
KSZ017-070000-
Rooks KS-
624 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
700 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Damar, or 13 miles east of Hill City, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stockton, Palco, Damar and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3919 9961 3956 9960 3957 9959 3948 9936
3943 9925 3917 9957
TIME...MOT...LOC 2324Z 216DEG 23KT 3929 9961
ADPLocal storm report, Oct 6, 6:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 S DOWNS 39.49N 98.54W
10/06/2017 E1.50 INCH OSBORNE KS PUBLIC
A FEW OF UP TO PING PONG BALL SIZE...MOST
SMALLER.
&&
PFANNKUCHSpecial weather statement, Oct 6, 6:33 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CDT FRI OCT 6 2017
KSZ018-070000-
Osborne KS-
633 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 17 miles northeast of Emmeram, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Natoma.
LAT...LON 3921 9905 3924 9905 3933 9875 3913 9868
3913 9903
TIME...MOT...LOC 2333Z 257DEG 21KT 3918 9895
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:40 PM CDT | Special Weather Statement | GID | Mitchell | 35 min |
| Oct 6, 5:47 PM CDT | Special Weather Statement | GID | Osborne | 43 min |
| Oct 6, 5:49 PM CDT | Special Weather Statement | GID | Rooks | 41 min |
| Oct 6, 5:55 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 35 min |
| Oct 6, 6:08 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 37 min |
| Oct 6, 6:18 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 27 min |
| Oct 6, 6:24 PM CDT | Special Weather Statement | GID | Rooks | 36 min |
| Oct 6, 6:33 PM CDT | Special Weather Statement | GID | Osborne | 27 min |
| Oct 6, 6:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 52 min |
| Oct 6, 6:57 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.